Medical questions & health advice by board certified doctors
"Does Lamictal cause hair loss?"
My son (17 years old) has epilepsy with grand mal seizures. For the last 6 months we've been trying a regimen of Lamictal, and he seems to be responding well. I have noticed, though, that his hair has thinned out some on the crown of his head. Is this an effect of the Lamictal?
Hair loss is a common side effect of many types of medications, but may also represent a more serious medical condition. If you are concerned about hair loss or any other new symptoms you have noticed in your son you should have him evaluated by his primary care physician or the neurologist who prescribed lamictal, as new symptoms (including hair loss) can be signs of a more serious illness. Medical conditions known to cause hair loss include low thyroid, autoimmune conditions, nutritional deficiencies and emotional stress. Hair loss, or alopecia, is not a common side effect of Lamictal but has been shown to affect less than 1% of individuals taking the medication as monotherapy for either epilepsy or bipolar disorder. As a side effect, alopecia is relatively benign, meaning it is more cosmetically damaging than it is harmful to your health. You may try to use shampoos which treat hair loss, for example Nioxin or Minoxidil. However, you should not stop or decrease the dose of your son's Lamictal without first speaking with whoever is prescribing that medication, as seizures have the potential to be a life-threatening condition. The most common side effects of lamictal include gastrointestinal upset, difficulty sleeping, dizziness or mood changes, and muscle aches and pains. The most serious side effects of lamictal include Stevens Johnson Syndrome and Toxic Epidermal Necrolysis, both of which are very serious rashes that require immediate medical attention as they have the potential to be life threatening. If your son develops a rash of any kind while taking Lamictal you should call your doctor immediately.
Need more info?See a dermatologist today
Zocdoc Answers is for general informational purposes only and is not a substitute for professional medical advice. If you think you may have a medical emergency, call your doctor (in the United States) 911 immediately. Always seek the advice of your doctor before starting or changing treatment. Medical professionals who provide responses to health-related questions are intended third party beneficiaries with certain rights under Zocdoc’s Terms of Service.